Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 105, NWS Blacksburg, VA

August 5, 2005Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2005, 2:29 PM EDT for Carroll County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2005, 2:29 PM EDT (18:29 UTC)
Expired
Aug 5, 2005, 3:03 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:14 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 10:14 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TODAY)...

UPDATED TO REMOVE MENTION OF AM FOG AS ALL SITES HAVE CLEARED. NO
SIGNIFICANT CHANGES TO FORECAST GRIDS AS FRONT APPROACHES AREA
FROM THE NW. MORNING SOUNDING SHOWS A LOT OF DRY AIR ALOFT WHICH
MAY INCREASE DOWNBURST POTENTIAL WITH STORMS THAT DO DEVELOP.

&&

.PREVIOUS DISCUSSION...
(ISSUED 642 AM EDT FRI AUG 5 2005)

AVIATION...

LIFR FOG IN THE GREENBRIER VALLEY WILL LIFT BY 14Z. A FRONT MOVING
THROUGH THE OHIO VALLEY WILL TRIGGER SHOWERS AND THUNDERSTORMS
TODAY JUST NORTH OF THE FORECAST AREA. THERE IS A LOW CHANCE THAT
THE PRECIPITATION MAY REACH THE NORTHERN COUNTY WARNING AREA(CWA) BY
THIS EVENING. AS THE RAIN MOVES CLOSER...SC AND AC WILL SPREAD
ACROSS THE CWA BUT CEILINGS WILL REMAIN VFR.

PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT FRI AUG 5 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...

PRE FRONTAL TROUGH OUT AHEAD OF THE MAIN COLD FRONT TO BE SOURCE FOR
AFTN SCTD CONVECTION...ESPECIALLY MTNS. FRONT APPROACHES THE CENTRAL
APPALACHIANS TONIGHT...AND LEANING TOWARD THE SLOWER GFS SOLUTION.
COMPRESSIONAL WARMING AHEAD OF FRONT WILL LEND TO HIGHS SIMILAR TO
THURSDAYS. A NW-NRLY FLOW AT 8H SHOULD LEND TO DRIER
DEWPOINTS...STILL HUMID...BUT NOT AS HUMID AS THE PAST 2 DAYS.
LOOKING AT HEAT INDICES APPROACHING 100 OUT EAST THIS AFTN.

TONIGHT...EXPECT SCTD CONVECTION IN THE EVENING TO WANE
OVERNIGHT...WITH LOSS OF HEATING. FRONT SETTLING INTO NW FORECAST
AREA WILL LEND TO KEEPING SLIGHT CHANCE MOST AREAS OVERNIGHT THOUGH.

LONG TERM (SATURDAY THROUGH THURSDAY)...

BY SATURDAY AFTERNOON COUNTY WARNING AREA (CWA) IS WELL INTO DEEP
RELATIVE HUMIDITY (RH) FROM THE SURFACE THROUGH 300MB. 00Z NAM IS
SHOWING Q-VECTOR FORCING IN THE SOUTHERN CWA ON SAT AND SUN
AFTERNOON. BY 12Z SATURDAY...THE SURFACE FRONT IS ACROSS THE
CWA...SO ON SATURDAY CONVECTION SHOULD INITIATE FURTHER SOUTH.

THEN MODELS START TO DIVERGE ON THE FRONATL POSITION. STILL FAVORING
THE GFS SOLUTION WHICH PUSHED THE BNDRY AND LOW LEVEL CONVERGENCE
BACK NORTH OF THE CWA BY SUNDAY AFTERNOON...AS THE LOW LEVEL WINDS
TURN TO THE SOUTHEAST AROUND THE LARGE HIGH OVER THE ATLANTIC. SINCE
THE SURFACE CONVERGENCE ON SUN WL BE NORTH OF THE CWA...THE HIGHEST
POPS WILL REMAIN IN THE NORTH...AND SHOULD BE LOWER IN THE SOUTH.

850MB TEMPERATURES ARE COOLER ON SATURDAY...IN THE +16 TO +18 RANGE.
WILL BE STAYING CLODE TO A BLEND BETWEEN CURRENT FORECAST AND MAV
GUIDANCE THROUGH SUNDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

99
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI AUG 5 2005

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY
WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009>014-018>020-022>024-WVZ042>045-061600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS
EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS
MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY
AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 2:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT FRI AUG 5 2005

NCZ003-VAZ016-051915-

CARROLL VA-SURRY NC-
214 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER CARROLL AND SURRY COUNTIES...

AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHWEST OF FANCY GAP...MOVING SOUTHWEST AT 5
MPH.  THIS STORM IS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL...GUSTY WINDS OF 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:12 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford49 min
Aug 5, 5:10 PM EDTSevere Thunderstorm WarningRNKBotetourt50 min
Aug 5, 1:08 PM EDTSevere Thunderstorm WarningRNKWilkes34 min
Aug 5, 7:24 PM EDTSevere Thunderstorm WarningRNKGreenbrier51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.